Pure and Applied Mathematics Quarterly

Volume 19 (2023)

Number 3

Kerr stability for small angular momentum

Kerr stability for small angular momentum

Pages: 791 – 1678

DOI: https://dx.doi.org/10.4310/PAMQ.2023.v19.n3.a1


Sergiu Klainerman (Department of Mathematics, Princeton University, Princeton, New Jersey, U.S.A.)

Jérémie Szeftel (CNRS & Laboratoire Jacques-Louis Lions, Sorbonne Université, Paris, France)


This is our main paper in which we prove the full, unconditional, nonlinear stability of the Kerr family $Kerr(a,m)$ for small angular momentum, i.e. $\lvert a \rvert /m \ll 1$, in the context of asymptotically flat solutions of the Einstein vacuum equations (EVE). We rely on our GCM papers $\href{https://mathscinet.ams.org/mathscinet-getitem?mr=4462882}{[40]}$ and $\href{https://mathscinet.ams.org/mathscinet-getitem?mr=4462883}{[41]}$, the recently released $\href{https://mathscinet.ams.org/mathscinet-getitem?mr=4598042}{[50]}$, as well as on the general formalism contained in part I of $\href{https://arxiv.org/abs/2205.14808}{[28]}$, see also the older version in $\href{https://arxiv.org/abs/2002.02740}{[27]}$. The recently released $\href{https://arxiv.org/abs/2205.14808}{[28]}$ also contains, in parts II, III, all hyperbolic type estimates needed in our work. Our work extends the strategy developed in $\href{https://mathscinet.ams.org/mathscinet-getitem?mr=4298717}{[39]}$, in which only axial polarized perturbations of Schwarzschild were treated, by developing new geometric and analytic ideas on how to deal with with general perturbations of Kerr. We note that the restriction to small angular momentum is needed only in $\href{https://arxiv.org/abs/2205.14808}{[28]}$, mainly for the Morawetz type estimates derived in that paper.

Received 5 July 2021

Received revised 10 January 2023

Accepted 27 February 2023

Published 20 July 2023